Patients who are taking the anticoagulant drug Pradaxa need to be particularly alert to a dangerous—and potentially life-threatening—side effect: excessive bleeding. The FDA announced in December that it is evaluating a number of reports of serious bleeding events in patients taking Pradaxa. While bleeding is a well-recognized complication for all anticoagulant drugs, the FDA is specifically trying to determine whether those risks are greater for patients taking Pradaxa.
Pradaxa (dabigatran etexilate mesylate) was approved for use in October 2010 and since that time hundreds of thousands of patients have been prescribed the drug. Pradaxa acts as a blood thinning agent to reduce the risk of stroke in patients who suffer non-valvular arterial fibrillation. But these anticoagulant medications carry the risk of excessive bleeding, including internal bleeding, ulcers, and cerebral hemorrhages.
These events of excessive bleeding are the current concern with Pradaxa. In just one year of being on the market, the maker of the drug disclosed that there were 260 deaths caused by internal bleeding; which doesn’t include other bleeding events that did not result in death. The FDA received 307 adverse event reports in just the first three months that the drug was on the market in the United States—meaning that there were more adverse events for Pradaxa than for nearly 99% of other drugs monitored by the Institute for Safe Medication Practices.
The FDA “jury” is still out on Pradaxa’s safety and in the meantime “continues to believe that Pradaxa provides and important health benefit when used as directed.” But in light of these some of these concerning numbers, patients should definitely be on the alert for symptoms of excessive bleeding:
- unusual bleeding from the gums
- nose bleeding that happens often
- menstrual or vaginal bleeding that is heavier than normal
- bleeding that is severe or you cannot control
- pink or brown urine
- red or black stools (looks like tar)
- bruises that happen without a known cause or that get larger
- coughing up blood or blood clots
- vomiting blood or vomit that looks like coffee grounds.
Patients exhibiting any of these symptoms should immediate report them to their physician and seek immediate medical attention.